Alert archive / California / Wind Advisories in 2018

Wind Advisory 46, NWS Los Angeles, CA

June 8, 2018

NWS Los Angeles, CA issued this wind advisory at Jun 8, 2018, 5:56 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2018, 5:56 PM PDT (00:56 UTC)
Expired
Jun 9, 2018, 3:00 AM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

546 
WWUS76 KLOX 090056
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
556 PM PDT Fri Jun 8 2018

CAZ039-052-090900-
/O.NEW.KLOX.WI.Y.0046.180609T0056Z-180609T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
556 PM PDT Fri Jun 8 2018

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT SATURDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 AM PDT Saturday. 

* WINDS AND TIMING...Northwest to north winds 15 to 30 mph with
  gusts between 35 and 50 mph will affect locations through and
  below passes and canyons, mainly from San Marcos Pass and
  westward including Refugio and Gaviota.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 101 from
  Goleta to Gaviota as well as the San Marco Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan
1 follow-up statement
869 
WWUS76 KLOX 091005
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
305 AM PDT Sat Jun 9 2018

CAZ039-052-091115-
/O.EXP.KLOX.WI.Y.0046.000000T0000Z-180609T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
305 AM PDT Sat Jun 9 2018

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory levels. Therefore, the wind
advisory has been allowed to expire.

Another round of gusty Sundowner winds are expected late this
afternoon and tonight with advisory-level winds likely. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jun 8, 2:57 PM PDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 2:57 PM PDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
257 PM PDT Fri Jun 8 2018

.SYNOPSIS...08/254 PM.

Fair skies over the weekend with gusty offshore winds, mainly for
the South Coast, mountains an deserts. A high will build in on
Monday and contribute to fair skies and above normal temperatures
into midweek. On Thursday, a low will arrive for a cooling trend and
fair skies everywhere, except at the coast where a marine layer
may develop.

&&

.SHORT TERM (TDY-MON)...08/132 PM.

Heading into a windy weekend for some areas as northerly gradients
ramp up even more and the trough passing through the Pac NW
Saturday provides an additional burst of energy. The focus areas
again being srn SB County, particularly the Santa Ynez range and
below passes and canyons as well as the I5 corridor. Winds tonight
look fairly similar or perhaps just slightly stronger than last
night but then winds will definitely kick up a notch or two
Saturday afternoon and lasting into Monday morning before
northerly pressure gradients start to relax. Some of that wind
will filter down into the LA/Ventura valleys but advisory level
winds are expected to be confined to srn SB County and I5
corridor areas. Could even see some warning level gusts at times,
especially Saturday evening into Sunday morning as both the SBA-
SMX and SBA-BFL gradients jump up to over 5mb, and as much as
7mb Sunday morning. So while the Sundowner winds have mainly been
confined to the western portion of the county the increase in
north and even northeast flow will bring gusty and possibly
warning level winds to the eastern part, including Montecito
Hills.

The cold advection associated with the trough to the north will
cut into the daytime temps a bit Saturday and Sunday, especially
northern areas, though downslope warming from the Sundowners will
likely more than offset that and help srn SB County warm up nicely
both days, likely into the 80s at least even near the beach. The
ridge will start to rebuild Monday and push temps higher in all
areas. Marine layer cloud coverage expected to be pretty minimal
through the weekend with the northerly flow. Small chance that
some low clouds could sneak down the Salinas Valley late tonight
ahead of the trough and into the PRB area. Some patchy low clouds
also possible along the Central Coast and srn LA County. Otherwise,
generally clear skies through Monday.

.LONG TERM (TUE-FRI)...08/141 PM.

Northerly flow expected to subside quite a bit after Monday
morning as the ridge tries to build in from the south. So interior
areas will continue to warm up through the middle of next week
with Antelope Valley highs near or just north of 100 while
coastal areas will start to feel the influence of increasing
onshore flow, especially by Wed and Thu. So look for a little bit
of cooling there around mid week. And then the ridge will weaken
as the next trough pushes onshore over the Pac NW Thu/Fri which
will lead to cooling for all areas and likely and increase in low
clouds and fog at least for coastal areas. Still watching an
increase in moisture from the tropical systems off Mexico late
next week though with the trough coming in that should keep our
area under drier southwest flow aloft with any convection confined
to areas to our east.

&&

.AVIATION...08/1821Z.

At 1626z, the marine layer depth at KLAX was 800 feet. The top of
the inversion was 2400 feet with a temperature of 19 degrees
Celsius.

High confidence in 18Z TAF package. VFR conditions are
anticipated for all sites through the period. However, there is a
30% chance of IFR CIGs at KLAX/KLGB 12Z-17Z.

KLAX...High confidence in 18Z TAF. There is a 30% chance of IFR
CIGs 12Z-17Z.

KBUR...High confidence in 18Z TAF.

&&

.MARINE...08/155 PM.

For the Outer Waters, high confidence in current forecast. Small
Craft Advisory (SCA) level winds will continue this morning, then
will increase to GALE force levels this afternoon. Winds will
bounce between strong SCA and GALE force levels through Sunday
night with SCA level winds expected Tuesday/Wednesday.

For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. High confidence in SCA level
winds each afternoon/evening today through Monday with a 60%
chance of GALE force winds Saturday and Sunday.

For the Inner Waters south of Point Conception, main area of
concern will be the western half of the Santa Barbara Channel. In
this area, high confidence in SCA level winds today through
Sunday with a 50% chance of GALE force winds Saturday afternoon
into Sunday. Elsewhere, conditions are expected to remain below
SCA levels through Tuesday.

For information about high surf at the surf zone beginning Sunday,
please read the beaches discussion.

&&

.BEACHES...08/1257 PM.

A moderately strong southerly swell will approach Southern
California beaches on Sunday which will likely result in high
surf conditions. Surf of 6 to 8 feet could potentially linger
through Tuesday. Therefore, a High Surf Advisory has been issued
for 18z Sun through 03Z Tue.

High surf of 6 to 8 feet, dangerous rip currents, and sneaker
waves which can knock people off jetties and into the surf zone
will all be potential threats at the surf zone, especially on
south facing beaches. Do not turn your back to the surf during
periods of high surf and swim near lifeguard stations.

For information on strong winds and associated Gale warnings in
the coastal waters, please read the marine discussion.

&&

.FIRE WEATHER...08/1250 PM.

The first red flag warning of the season is in effect for the
Santa Barbara County foothills and mountains Saturday afternoon
through early Monday morning. An upper level trough slides by the
region Saturday with a high pressure rapidly dropping across the
south San Joaquin Valley Saturday night. This sets up a tight
offshore (northerly) pressure gradient over the Santa Ynez Range
with winds likely to gust to 60 mph or greater in the foothills
and canyons above Santa Barbara and Montecito Saturday night to
Sunday morning. Humidities will mostly be in the 20-30 percent
range during this period, but the winds will trump higher
humidities for the potential of rapid fire growth. Pressure
gradients remain strong Sunday night along with slightly lower
humidities in the same area. Expect wind gusts about 10 mph weaker
in the 40-50 mph range, but combined with humidities of 15-25
percent the threat of rapid fire growth will remain into Monday
morning.

In addition to Santa Barbara County, gusty northwest to north
winds will impact the I-5 corridor of the San Gabriel Mountains in
Los Angeles County from Saturday through early Monday morning.
Humidities will be too high to reach critical fire weather
conditions Saturday into early Sunday, however, humidities will
drop by Sunday afternoon and could briefly hit red flag criteria
into Monday morning. Elevated fire weather conditions are likely
for this area.

The public in these concerning areas should be extremely cautious
with any potential fire sources. Large fires in the past have been
started from things such as campfires, weed trimmers, welding
equipment, and cigarettes.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 11 AM Sunday to 8 PM PDT
      Tuesday for zones 40-41-87. (See LAXCFWLOX).
     Red Flag Warning in effect from 3 PM Saturday to 10 AM PDT
      Monday for zones 239-252. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Saturday for
      zones 645-650. (See LAXMWWLOX).
     Gale Watch in effect from Saturday afternoon through Sunday
      evening for zones 645-650. (See LAXMWWLOX).
     Gale Warning in effect until 9 AM PDT Monday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

Advisory level or stronger northwest winds are possible Monday
morning along the SBA South Coast and I-5 corridor.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
BEACHES...Sweet
FIRE...Boldt
SYNOPSIS...STu

weather.gov/losangeles

In the hours before

Local storm report, Jun 8, 5:53 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
553 PM PDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     NON-TSTM WND GST PT. CONCEPTION LIGHTHOU 34.45N 120.47W
06/08/2018  M52 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION XCPT, PT. CONCEPTION
            LIGHTHOUSE.

&&

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:16 AM PDTSmall Craft AdvisoryLOX19 hr
Jun 9, 8:57 AM PDTWind AdvisoryLOX48 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.